Minnesota, 2011Flooding in Minnesota, July 14 to 19, 2011
July 14 to 19, 2011 · NWS FSD · 2 events in 2 counties and zones
Runoff from heavy rain caused brief moderate flooding of Split Rock Creek in mid July.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Runoff from heavy rain caused brief moderate flooding of Split Rock Creek in mid July.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 14, 2:15 AM CST, 3 hours 45 minutes earlier.
Area forecast discussion, Jul 14, 2:15 AM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 AM CDT THU JUL 14 2011
.DISCUSSION...
SHORT WAVE MOVING THROUGH EASTERN SD AS OF 08Z WILL CONTINUE TO MOVE
EAST OUT OF CWA. SCATTERED THUNDERSTORMS ASSOCIATED WITH THIS
FEATURE WILL GENLERALLY BE EAST OF I29 BY 12Z AND WILL KEEP CHANCE
IN THAT AREA THROUGH MID MORNING.
THE OTHER ISSUE FOR TODAY IS THE WIDESPREAD STRATUS THAT IS
DEVELOPING BEHIND THIS WAVE AS LOW LEVEL MOISTURE STREAMS NORTH
UNDER INVERSION WEST OF WAVE. EXPECT EXTENSIVE CLOUD COVER MOST OF
THE DAY ACROSS THE EAST WITH CLOUDS BREAKING UP IN THE AFTERNOON
ACROSS THE WEST. THIS WILL HAVE AN IMPACT ON TEMPERATURES ACROSS THE
CWA AND DID LOWER A FEW DEGREES.
CAP BEGINS TO BUILD ACROSS CWA TONIGHT...AND IF WE CANT GET RID OF
STRATUS...IT MAY REMAIN IN PLACE ALL NIGHT AND INTO PART FRIDAY.
SOMETHING TO WATCH AS AGAIN THIS COULD HAVE AN EFFECT ON HIGHS
ACROSS TH EAST.
WAEK WAVE MOVES ACROSS NORTHERN AND WESTERN FRINGE OF CWA LATE THIS
AFTERNOON AND TONIGHT AND COULD SEE A FEW STORMS DEVELOP ON EDEGE OF
CAP MAINLY ALONG AND NORTH OF I90. SO WILL KEEP SMALL POPS IN. IF
STORMS CAN DEVELOP...THEY COULD BECOME SEVERE ACROSS THE WEST LATE
AFTERNOON OR EVENING WITH WIND THE MAIN THREAT. THE RAIN CHANCE IS
VERY CONDITIONAL ON WHETHER CAP CAN BREAK.
SURFACE FRONT WILL REMAIN LOCATED ACROSS NORTHERN CWA ON EDGE OF CAP
SATURDAY...AND WITH HEATING DURING THE DAY...MAY BE ENOUGH TO BREAK
CAP A BRING A CHANCE OF STORMS TO CWA MAINLY DURING THE NIGHT...WITH
BEST CHANCE NORTH OF I90. AFTER THAT...RIDGE ALOFT BUILDS EVEN MORE
WITH THREAT OF STORMS THEN SHIFTING OUT OF CWA SUNDAY INTO NEXT
WEEK.
HIGH TEMPERATURES ON FRIDAY WILL PROBABLY NOT MIX OUT AS WARM AS
FORECAST ESPECIALLY WITH SUCH HIGH DEWPOINTS...BUT STILL VERY WARM
AND HUMID WITH HIGHS IN THE UPPER 80S TO LOWER 90S. THE TEMPERATURES
AND DEWPOINTS WILL PUSH HEAT INDICES NEAR ADVISORY LEVEL FRIDAY
AFTERNOON ACROSS THE SOUTH...WITH HEAT ADVISORY CRITERIA BEING MET
ACROSS ALL OF THE CWA SATURDAY THROUGH AT LEAST TUESDAY OR WEDNESDAY
OF NEXT WEEK. LOOKS LIKE ONE OF THE HOTTER STRETCH OF DAYS IN THE
LAST FEW YEARS. EVEN BEYOND EARLY NEXT WEEK...IT MAY REMAIN HOT AND
HUMID AT LEAST THROUGH NEXT WEEKEND IF GFS IS CORRECT.
HOWEVER...ECMWF IS SHOWING THE RIDGE BREAKING DOWN BY NEXT WEEKEND
WITH SUBSTANTIALLY COOLER TEMPERATURES. BUT AT LEAST THROUGH
WEDNESDAY IT LOOKS HOT ON ALL THE MODELS.
FINALLY...DEWPOINTS WILL REALLY INCREASE TODAY AND WILL GENERALLY BE
IN THE 70S ACROSS THE CWA BY MID TO LATE AFTERNOON AND PERSIST
THROUGH AT LEAST MID WEEK. SO THIS WILL MAKE THE HEAT DANGEROUS.
&&
.AVIATION...
EARLY MORNING CONVECTION EXPECTED TO TRACK TO THE NORTH AND
EAST...AND DIMINISH ACROSS THE AREA BY 15Z. MORNING MVFR
CEILINGS...TO LOCALIZED IFR CEILINGS...WILL IMPROVE INTO THE VFR
RANGE BY 18Z.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
Hazardous weather outlook, Jul 14, 2:50 AM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
350 AM CDT THU JUL 14 2011
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
350 AM CDT THU JUL 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
THERE IS A CHANCE OF THUNDERSTORMS MAINLY EAST OF INTERSTATE 29
THROUGH MID MORNING. THESE STORMS WILL NOT BE SEVERE. THERE IS A
CHANCE THAT A FEW THUNDERSTORMS COULD REDEVELOP LATE THIS
AFTERNOON WEST OF THE JAMES VALLEY AND THEN SPREAD EAST OVERNIGHT
ALONG AND NORTH OF INTERSTATE 90. IF THESE STORMS CAN
DEVELOP...THEY MAY BE SEVERE WEST OF THE JAMES VALLEY WITH WIND
GUSTS TO 60 MPH THE MAIN THREAT.
FLOODING...
MINOR CRESTS ARE EXPECTED ALONG TO BIG SIOUX AND LITTLE SIOUX
RIVER BASINS OVER THE NEXT FEW DAYS DUE TO RECENT HEAVY RAINS.
RECORD HIGH RELEASES ALONG THE MISSOURI RIVER WILL CONTINUE INTO
LATE SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS
BETWEEN CHAMBERLAIN AND SIOUX CITY.
ADDITIONALLY...THE JAMES RIVER WILL BE IN FLOOD UNTIL FURTHER
NOTICE...ALONG WITH LOWER PORTIONS OF THE BIG SIOUX NEAR SIOUX
CITY DUE TO BACKWATER EFFECTS FROM THE MISSOURI RIVER.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS MAINLY FRIDAY NIGHT ACROSS THE
REGION. IF THESE STORMS CAN DEVELOP...A FEW MAY BECOME SEVERE.
DANGEROUS HEAT INDICES OF 100 TO 105 DEGREES CAN BE EXPECTED
FRIDAY AFTERNOON AND EVENING...AND IN THE 100 TO 110 DEGREE RANGE
SATURDAY AFTERNOON AND EVENING.
DANGEROUS HEAT INDICES OF 105 TO 110 DEGREES WILL PERSIST DURING
THE AFTERNOON AND EVENING HOURS SUNDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM WEST OF THE JAMES
VALLEY.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Flood, Pipestone
- When
- July 14, 6:00 AM CST to July 19, 6:00 PM CST
- Where
- Pipestone County, 2.13 mi SSW of Ihlen to 2.07 mi SSW of Ihlen
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.890, -96.380
Heavy rain caused Split Rock Creek to flood, with lowlands along the creek and a few county roads affected. The creek crested at 4.2 feet above flood stage near Jasper on July 14th.
Flood, Rock
- When
- July 14, 6:00 AM CST to July 19, 6:00 PM CST
- Where
- Rock County, 0.25 mi E of Jasper to 0.25 mi SSW of Jasper
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.850, -96.395
Heavy rain caused Split Rock Creek to flood, with lowlands along the creek and a few county roads affected. The creek crested at 4.2 feet above flood stage near Jasper on July 14th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Kansas, July 14 to 31, 20115 deaths · $100,000 · 26 events
- Wildfire in Texas, July 14, 20111 death · $150,000 · 1 event
- Damaging Winds in New Mexico, July 14, 20111 death · $25,000 · 50 kt wind · 2 events
- Excessive Heat in Kansas, July 14 to 23, 20116 injured · 23 events
- Flash Flooding in Iowa, July 14, 2011$150,000 · 2 events
- Flash Flood and Hail in Colorado, July 14, 20111 injured · $60,000 · 1 in hail · 13 events
- Flash Flooding and Hail in North Dakota, July 14 to 15, 2011$80,000 · 56 kt wind · 6 events
- Hail and Damaging Winds in Georgia, July 14 to 16, 2011$50,000 · 1 in hail · 7 events
- Damaging Wind in Texas, July 14, 2011$40,000 · 56 kt wind · 1 event
- Flash Flood in North Carolina, July 14, 2011$40,000 · 1 event
- Flooding in Iowa, July 14 to 23, 2011$30,000 · 2 events
- Hail and Damaging Winds in Montana, July 14, 20111.75 in hail · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336489, 336490.